Long term use; anyone have their serum jump way high?
I've been on Dilantin since I was 15 when I had my one and only G/M seizure. I'm 48 now and I take 300mg every night. My short term memory ***** but it always has really (i'm not one for telling stories or jokes). I will say that it is worse of late as I finally got in for base line memory test but have not completed it. Overall I have been trouble free for 20+ years once I was able to manage life better. My weight, health, liver, oral and everything is in check and few would know I'm on meds by screening my blood other than seeing my serum level at 3.5 and wonder why I'm not seizing. I seem to run fine at this level while on meds just so long as I don't abuse more than a few things. i.e. not enough sleep, excessive stress, bad diet and if I drank too much (mostly my teen life). Basically don't tip the scales on 3 things and I'm OK and have been seizer free for 33 years.
From my teens and different Drs and trying different meds over the years I do recall that getting the serum level into the 8's and 9's is almost as bad as not having any meds at all. IIRC it creates BAD BAD headaches, motor never twitches, ruins any sense of clarity, disables multi-tasking abilities, forget what I'm saying, forget what I got up for, and genuinly makes feel sick, tired, skin tingles, no appetite, stomach may hurt and I'm sure there is more but thats what comes to mind.
Two weeks ago had these massive headaches which tylnol and ibu don't help and felt all of those "warnings" I had not felt since being teen trying to dial this in (was on 400mg day 2AM/2PM then). I ended up in the hospital as the headache had rendered me incapable of much else. Serum level was at 8.3 and I must say i haven't felt this bad ever but was not convulsing/or seizing. Just random motor movements. And I bit my tongue in my sleep.
Has anyone had this happen, where the level just jumps for no reason? Alsmost three weeks since this started I'm finally getting into a neuro but after I seeing my level at more than twice what I expected, I reduced my meds to 200 (from 300mg) and almost feel normal. Its been 6 evening doses at 200mg and I feel pretty OK except a very slight headache and I have a twitch in any given motor nerve at random. Also my eyelid was twitching for at least a week and half and that has almost stopped.
How long does it take for old people levels to stabilize? Is a week normal? What do you people feel (tell everything) when your level is too HIGH or too LOW? After reading everything here I've been so lucky all these years!
I just now got my labs from 3 days ago and my level is down to 3.1 (norm for me 3.5), i'm still twitchy but have clarity and the headache is almost gone. That headache was like an ICEPICK in the back of my head pointed at my throat with a second one to the left temple. None of my Drs have been helpful so I had to try something but I fear I may be caught off gaurd if it decides to swing back. Who knows. . . Also - an MRI about 8 years ago said I had gray spots on my brain which they say is only seen in 65+ y/o people.
Does anyone have some good sites/forums where this can be discussed and maybe have a clinician chime in?? It just doesn't seem like the new meds are any less harmful. I know I tried at least 4 different one over the 30 year period and Dilantin had the least s/e.
Thanks for reading along. Please comment, I'd like to read anything how you feel when over/under medicated. Side effects etc. Sorry about the BOOK! :(
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.